Safe Administration of Celecoxib to a Patient with Repeated Episodes of Nephrotic Syndrome Induced by NSAIDs
- 67 Downloads
Nephrotic syndrome, with or without concomitant tubulointerstitial nephritis, is a rare renal adverse effect of NSAIDs. In the present report we describe a case of a 60-year-old Caucasian man who was admitted because of nephrotic syndrome following several days of use of meloxicam for hip osteoarthritis. Renal histopathology revealed minimal change disease, one of the commonest causes of nephrotic syndrome. The patient’s condition resolved rapidly upon discontinuation of meloxicam. Because he had already experienced two episodes of nephrotic syndrome after administration of diclofenac several years previously, it was concluded that the patient had renal hypersensitivity to both diclofenac and meloxicam. While waiting for the hip arthroplasty, he was prescribed celecoxib for pain control. After 1 month of regular celecoxib use the patient remained in remission with respect to nephrotic syndrome and had normal renal function. We conclude that challenge with a structurally distinct NSAID (such as celecoxib in this case) may be an option, under close surveillance, in a patient with a history of nephrotic syndrome associated with use of an NSAID when continued treatment with an NSAID is indicated.
KeywordsAtorvastatin Nephrotic Syndrome Celecoxib Losartan Rofecoxib
No external sources of funding were used to prepare this report. The authors have no conflicts of interests relevant to this work. All authors significantly contributed to the work and met the criteria for authorship.